OPEN Foundation

Isolated non-cardiogenic pulmonary edema – A rare complication of MDMA toxicity

Share This Post

Share on facebook
Share on linkedin
Share on twitter
Share on email

Abstract

This is a case of a 19-year-old male who presented to the medical tent at an outdoor electronic dance music festival (EDMF) due to an altered mental state in the setting of acute 3,4-methylenedioxymethamphetamine (MDMA) intoxication. He was noted to be in severe respiratory distress, required endotracheal intubation in the field and subsequently developed Acute Respiratory Distress Syndrome (ARDS) without other acute organ dysfunction. He was hospitalized for 5days requiring endotracheal intubation and mechanical ventilation. By presenting this case, we will explore and discuss the cardiopulmonary effects of MDMA intoxication that can lead to a rare, deleterious complication of MDMA intoxication other than previously reported adverse outcomes.
Haaland, A., Warman, E., Pushkar, I., Likourezos, A., & Friedman, M. S. (2017). Isolated non-cardiogenic pulmonary edema—A rare complication of MDMA toxicity. The American journal of emergency medicine35(9), 1385-e3. 10.1016/j.ajem.2017.06.040
Link to full text

OPEN Foundation

INTERESTED IN PSYCHEDELIC RESEARCH AND THERAPIES?

Subscribe to the OPEN Foundation’s newsletter to stay in the loop, hear about our events, and become a part of a community dedicated to advancing psychedelics.

By clicking subscribe, I confirm to receive emails from the OPEN Foundation and agree with its privacy policy.